Significant association between statin-associated myalgia and vitamin d deficiency among treated hiv-infected patients.
AIDS. 2017 Jan 4. Epub 2017 Jan 4. PMID: 28060020
BACKGROUND.: Several studies have shown a significant association between vitamin D deficiency and an increased risk of statin-related symptomatic myalgia in the general population, but there are no data among HIV-infected persons.
METHODS.: A retrospective, cohort study was conducted to assess the incidence of symptomatic myalgia and elevation in serum creatine kinase (CK) level among HIV-positive adults on cART and treated with atorvastatin or rosuvastatin for at least 12 months between 2011 and 2015 in our Outpatient Unit.
RESULTS.: A total of 545 patients (mean age 53.4 years) were enrolled into the study. Atorvastatin was prescribed in 55.8% of patients and rosuvastatin in 44.2%. After a mean duration of statin therapy of 29 months, an isolated symptomatic myalgia was diagnosed in 42 patients (7.7%) and a myalgia associated with elevated CK level in 25 (4.6%). The mean concentration of 25-hydroxyvitamin D was significantly lower in patients with myalgia (19.4 ng/mL) and with CK elevation plus myalgia (22.8 ng/mL) than in those without muscle toxicity (32.1 ng/mL; p = 0.017 and 0.024, respectively). In stratified multivariable-adjusted logistic regression models, there was a statistically significant association between vitamin D deficiency andoccurrence of symptomatic myalgia (p = 0.009) or CK elevation plus myalgia (p = 0.046). Other factors significantly associated with development of myalgia were duration of statin therapy>24 months, history of myalgia, and age older than 60 years.
DISCUSSION.: In our observational study, vitamin D deficiency was significantly associated with a statin-induced myalgia among HIV-infected patients on cART, in conformity with data of the general population.